Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 27, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 9, 2011, 8:37 PM EDT for 4 counties in South Carolina. It was in force for 53 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2011, 8:37 PM EDT (00:37 UTC)
- Expired
- Apr 9, 2011, 9:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC
The radar
The Columbia radar (KCAE), 84 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 9:05 PM EDT | HAIL 1.75 | 6 Ssw Irwin, SC | PUBLIC REPORTED GOLF BALL SIZE HAIL NEAR HIGHWAY 200 AND LLOYD REID ROAD. |
| Apr 9, 9:15 PM EDT | HAIL 1.75 | 10 Ssw Heath Springs, SC | GOLF BALL SIZE HAIL REPORTED IN LIBERTY HILL. |
| Apr 9, 9:17 PM EDT | HAIL 1.75 | 12 Ssw Heath Springs, SC | GOLF BALL SIZE HAIL REPORTED FOR 5 MINUTES AT THE RIVER DECK STORE ON LAKE WATEREE. HAIL DAMAGED THE CANOPY AT THE STORE AND COVERED THE GROUND. |
| Apr 9, 9:17 PM EDT | HAIL 2.75 | Camden, SC | SHERIFF DISPATCH REPORTED HAIL BETWEEN GOLF BALL AND BASEBALL SIZE IN CAMDEN. REPORTS OF SEVERAL VEHICLES DAMAGED ALONG WITH TREES DOWN. |
| Apr 9, 9:38 PM EDT | HAIL 0.75 | Camden, SC | EVENT OCCURRED AT 938 PM 04/09/2011 |
| Apr 9, 9:40 PM EDT | HAIL 2 | Camden, SC | STORM CHASER REPORTED 2 INCH HAIL IN CAMDEN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 9, 6:16 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 506 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
447
WUUS52 KCAE 100037
SVRCAE
SCC025-055-057-061-100130-
/O.NEW.KCAE.SV.W.0027.110410T0037Z-110410T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EDT SAT APR 9 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 930 PM EDT
* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 19 MILES NORTHWEST OF
IRWIN...OR NEAR ROCK HILL...AND MOVING SOUTHEAST AT 40 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LANCASTER...KERSHAW...
IRWIN...HEATH SPRINGS...ELGIN AND CAMDEN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3494 8078 3482 8079 3482 8064 3442 8017
3436 8028 3431 8024 3436 8017 3431 8017
3413 8056 3435 8078 3441 8078 3441 8083
3448 8090 3456 8088 3465 8090 3470 8087
3482 8090 3493 8087 3503 8091 3504 8090
TIME...MOT...LOC 0036Z 318DEG 46KT 3484 8102
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 8:16 PM EDT, 21 minutes earlier.
Area forecast discussion, Apr 9, 8:16 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 816 PM EDT SAT APR 9 2011 .SYNOPSIS... A BACK DOOR FRONT WILL REMAIN STRETCHED ACROSS THE REGION THROUGH TONIGHT...THEN GRADUALLY BECOME DIFFUSE SUNDAY. A FRONT WILL COME THROUGH MONDAY NIGHT...FOLLOWED BY HIGH PRESSURE AND SEASONAL TEMPERATURES FOR MID WEEK. && .NEAR TERM /THROUGH SUNDAY/... ACTIVITY SHIFTING MORE TOWARD THE EAST. JUST CANCELLED THE SEVERE THUNDERSTORM WATCH FOR THE CSRA. THE TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM FOR THE SOUTH CAROLINA MIDLANDS. WILL ISSUE UPDATED PUBLIC PRODUCTS SHORTLY. PREVIOUS DISCUSSION... ACTIVITY CONTINUING DEVELOP IN THE NORTHERN PART OF THE FORECAST AREA NEAR BACK DOOR COLD FRONTAL BOUNDARY. STRONG SHEAR AND SPC RECENTLY ISSUED NEW TORNADO WATCH FOR UPSTATE AND CENTRAL SOUTH CAROLINA. AIRMASS REMAINS UNSTABLE ACROSS REGION TO THE SOUTH OF THE FRONTAL BOUNDARY. WILL ISSUE UPDATED PUBLIC PRODUCTS REFLECTING RECENT CHANGES. AFTERNOON DISCUSSION... BACKDOOR COLD FRONT IS LOCATED ACROSS THE NORTH MIDLANDS AT 17Z. TEMPERATURES IN THE UPPER 80S SOUTH OF THE FRONT AND 60S BEHIND THE FRONT. MODELS STALL FRONT ACROSS CENTRAL SOUTH CAROLINA THIS AFTERNOON...LIKELY A FOCUS FOR CONVECTION ALONG WITH A SEA BREEZE FRONT ALREADY MOVING INLAND FROM THE NORTH COAST. WEAK SHORT WAVE SEEN ON WATER VAPOR OVER NORTH GEORGIA PUSHING EAST WITH A FEW LIGHT SHOWERS INTO UPSTATE SOUTH CAROLINA. STRONG SURFACE HEATING AND MODERATE TO STRONG INSTABILITY WITH SURFACE BASED LI -6 TO -8 AND CAPE AROUND 2500 J/KG. MAIN CONCERN IS THE MESOSCALE CONVECTIVE SYSTEM UPSTREAM ACROSS KENTUCKY...MOVING SOUTHEAST OVER FLAT RIDGE AND POSSIBLY AFFECT REGION THIS EVENING...ESPECIALLY NORTH MIDLANDS. LATEST SPC WRF MODEL HAS CONVECTION MOVING ACROSS THE NORTH AND CENTRAL SOUTH CAROLINA THIS EVENING MAINLY AFTER 00Z. WILL CONTINUE HIGHER POPS TO THE NORTH AND LOWER POPS CSRA...BUT SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED. POPS DIMINISH OVERNIGHT AS THE UPPER RIDGE BUILDS AND MID LEVEL HEIGHTS RISE. LAMP AND MOS SUGGESTING STRATUS DEVELOPMENT OVERNIGHT...FOG POSSIBLE AS WELL ALTHOUGH HIGH CLOUDINESS MAY INHIBIT FOG FORMATION. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... UPPER LEVEL RIDGE WILL SHIFT EAST INTO THE EASTERN CONUS SUNDAY. NAM TAKES THE BACK DOOR FRONT FARTHER WEST THAN GFS LATE TONIGHT AND SUNDAY MORNING...BEFORE BOTH APPEAR TO SHIFT IT EAST SOME AND GRADUALLY WEAKEN IT DURING THE DAY. INDICATIONS OF MORNING STRATUS EAST OF THE FRONT WITH GRADUAL CLEARING FROM WEST TO EAST. NAM DRIER AND MORE STABLE THAN GFS FOR SUNDAY. MODELS INDICATE ATMOSPHERE A LITTLE TOO DRY AND GENERALLY CAPPED FOR ANY MENTION OF CONVECTION. UPPER LOW TO SHIFT EAST OVER THE ROCKIES INTO THE CENTRAL PLAINS...THEN OPEN AND SHIFT INTO THE EASTERN CONUS MON/TUE. FRONT PROGGED TO MOVE THROUGH OUR FA IN THE LATE MON NT/TUE MORNING TIME FRAME. BREEZY SW WINDS POSSIBLE MONDAY MAINTAINING WARM TEMPS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... HIGH PRESSURE TO BUILD IN BEHIND THE FRONT FOR WED/THU...AND PROVIDE MORE SEASONAL TEMPERATURES. LATEST ECMWF OPERATIONAL RUN CUTS OFF AN UPPER LOW NEAR OUR REGION WED NT/THU...WHILE GFS KEEPS THE PATTERN PROGRESSIVE AND SHOWS TROUGH MOVING OFF TO OUR EAST. HPC APPEARS TO PREFER THE MORE PROGRESSIVE SOLUTION. BOTH GFS/ECMWF BRING THE NEXT UPPER TROUGH INTO THE MISS AND OHIO VALLEY AND CUT IT OFF FRI. INCREASING MOISTURE AND POPS FOR OUR REGION FRI/SAT TIME FRAME AS SYSTEM MOVES THROUGH. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... STRONG TO SEVERE THUNDERSTORMS GENERATING NEAR BACK DOOR COLD FRONTAL BOUNDARY. SHORT WAVE MOVING ACROSS THE REGION IS ALSO AIDING IN THE DEVELOPMENT OF STORMS. IT LOOKS LIKE THE ACTIVITY SHOULD BE MAINLY NORTH AND EAST OF CAE BUT WILL HOLD ONTO TORNADO WATCH FOR ALL OF SOUTH CAROLINA MIDLANDS FOR THE TIME BEING. THE ACTIVITY SHOULD MOVE ON EAST OF THE FORECAST AREA AROUND MIDNIGHT BUT NO CHANGES PLANNED FOR THE 2 AM EXPIRATION TIME FOR RIGHT NOW. OTHERWISE...AS ENERGY MOVES EAST AFTER MIDNIGHT...THE BACK DOOR FRONT SHOULD DRIFT SOUTHWARD OVER MOST OF THE REGION. HOWEVER... IT MAY NOT MAKE IT ALL THE WAY TO THE CSRA. AS THE COOL AIR WEDGE BUILD ACROSS CENTRAL AND EASTERN PARTS OF THE FORECAST AREA... IFR TO MVFR CONDITIONS MAY DEVELOP WITH CIGS MAINLY 1-2 KFT AND VSBYS 3 MILES BUT MAY DROP TO 2 MILES IN FOG AT CAE AND CUB. WEDGE WILL WEAKEN SUNDAY MORNING 14Z-16Z TIME FRAME AND HIGH PRESSURE WITH VFR CONDITIONS WILL RETURN AFTER 16Z ALL TAF STIES. EXTENDED AVIATION OUTLOOK...ANOTHER COLD FRONT TO CROSS THE REGION MONDAY NIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...07
Hazardous weather outlook, Apr 9, 8:20 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 820 PM EDT SAT APR 9 2011 SCZ015-016-018-020>022-025>031-035>038-041-110030- LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 820 PM EDT SAT APR 9 2011 ...TORNADO WATCH 115 IN EFFECT UNTIL 2 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ040-063>065-077-110030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE- 820 PM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, Apr 9, 7:47 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
747 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND DMG 6 NE HEATH SPRINGS 34.65N 80.61W
04/09/2011 LANCASTER SC EMERGENCY MNGR
COUNTY EMERGENCY MANAGER REPORTED TREES DOWN ALONG MUSKET
ROAD.
&&
VAUGHANLocal storm report, Apr 9, 7:54 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
754 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL KERSHAW 34.55N 80.59W
04/09/2011 M1.50 INCH LANCASTER SC STORM CHASER
STORM CHASER AND METEOROLOGIST REPORTED 1.50 INCH HAIL IN
THE TOWN OF KERSHAW.
&&
VAUGHANLocal storm report, Apr 9, 7:59 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
759 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL BETHUNE 34.41N 80.35W
04/09/2011 E1.75 INCH KERSHAW SC PUBLIC
GOLF BALL SIZE HAIL REPORTED AT THE MINI MART IN BETHUNE.
WINDSHIELD BROKE ON A CAR.
&&
VAUGHANLocal storm report, Apr 9, 8:21 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
821 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 3 NE BISHOPVILLE 34.25N 80.21W
04/09/2011 E1.75 INCH LEE SC EMERGENCY MNGR
THE EMERGENCY MANAGER REPORTED GOLF BALL SIZE HAIL
COVERING THE GROUND ON HIGHWAY 15 AT THE LYNCHES RIVER
BRIDGE.
&&
VAUGHANLocal storm report, Apr 9, 8:29 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
829 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL LANCASTER 34.72N 80.78W
04/09/2011 E1.75 INCH LANCASTER SC TRAINED SPOTTER
SPOTTER REPORTS GOLF BALL SIZED HAIL IN LANCASTER
&&
SMITHLocal storm report, Apr 9, 8:30 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
830 PM EDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL LANCASTER 34.72N 80.78W
04/09/2011 E1.75 INCH LANCASTER SC EMERGENCY MNGR
LANCASTER EMA REPORTED 3 SEPARATE EPISODES OF HAIL. GOLF
BALL SIZED HAIL OCCURRED 615-630 PM. 1.5 TO 2.0 INCH HAIL
OCCURRED 710-720 PM. PEA TO MARBLE SIZED OCCURRED 730-740
PM. HAIL WAS COVERING THE GROUND. ALSO THERE WAS A TREE
KNOCKED DOWN BY THE STORM AT THE INTERSECTION OF SC HWY
903 NORTH AND MUSKET ROAD AT 720 PM. THE STORMS MAINLY
MOVED ALONG THE SC HWY 9 CORRIDOR.
&&
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 9:21 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 39 min |
| Apr 9, 9:31 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 59 min |
| Apr 9, 9:38 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Lee, Richland | 52 min |
| Apr 9, 10:24 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 51 min |
| Apr 9, 10:30 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 45 min |
| Apr 9, 10:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 39 min |
| Apr 10, 1:18 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 17 min |
| Apr 10, 1:59 PM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 54 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.